Alert archive / Utah / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 13, NWS Grand Junction, CO

September 14, 2017Grand County, San Juan County, Utah

NWS Grand Junction, CO issued this severe thunderstorm warning at Sep 14, 2017, 4:10 PM MDT for Grand County, San Juan County, Utah. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2017, 4:10 PM MDT (22:10 UTC)
Expired
Sep 14, 2017, 4:45 PM MDT
In force
35 min
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Grand County, UT, San Juan County, UT

The radar

The Grand Junction radar (KGJX), 167 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2017-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2017-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-282 J/kg
Mixed-layer LCL
2519 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

566 
WUUS55 KGJT 142210
SVRGJT
UTC019-037-142245-
/O.NEW.KGJT.SV.W.0013.170914T2210Z-170914T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Junction CO
410 PM MDT THU SEP 14 2017

The National Weather Service in Grand Junction has issued a

* Severe Thunderstorm Warning for...
  Northern San Juan County in southeastern Utah...
  South central Grand County in east central Utah...

* Until 445 PM MDT

* At 409 PM MDT, a severe thunderstorm was located near Canyonlands
  National Park, or 27 miles southwest of Moab, moving northeast at
  35 mph.

  HAZARD...70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Moab, Canyonlands National Park, Spanish Valley, Dead Horse Point
  State Park and Grand Co Arpt.

This includes the following highways...
 U.S. Highway 191 in Utah between mile markers 116 and 134.
 Utah 128 near mile marker 0.
 Utah 279 between mile markers 0 and 15.
 Utah 313 between mile markers 0 and 7.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3839 10998 3867 10964 3847 10941 3819 10990
      3821 10989 3822 10992 3823 10989 3824 10992
      3825 10990 3827 10991 3826 10994 3828 10993
      3829 10995 3833 10996 3835 10994 3836 10995
      3834 10996 3835 10998
TIME...MOT...LOC 2209Z 228DEG 38KT 3830 10992 

HAIL...<.75IN
WIND...70MPH
 
$$

TGR
2 follow-up statements
552 
WWUS55 KGJT 142231
SVSGJT

Severe Weather Statement
National Weather Service Grand Junction CO
431 PM MDT THU SEP 14 2017

UTC019-037-142245-
/O.CON.KGJT.SV.W.0013.000000T0000Z-170914T2245Z/
San Juan UT-Grand UT-
431 PM MDT THU SEP 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR NORTHERN SAN JUAN AND SOUTH CENTRAL GRAND COUNTIES...

At 431 PM MDT, a severe thunderstorm was located 10 miles east of
Canyonlands National Park, or 11 miles southwest of Moab, moving
northeast at 35 mph.

HAZARD...70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Moab, Canyonlands National Park, Spanish Valley, Dead Horse Point
State Park and Grand Co Arpt.

This includes the following highways...
 U.S. Highway 191 in Utah between mile markers 116 and 134.
 Utah 128 near mile marker 0.
 Utah 279 between mile markers 0 and 15.
 Utah 313 between mile markers 0 and 7.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3839 10998 3867 10964 3847 10941 3819 10990
      3821 10989 3822 10992 3823 10989 3824 10992
      3825 10990 3827 10991 3826 10994 3828 10993
      3829 10995 3833 10996 3835 10994 3836 10995
      3834 10996 3835 10998
TIME...MOT...LOC 2231Z 228DEG 38KT 3846 10969 

HAIL...<.75IN
WIND...70MPH
 
$$

TGR
924 
WWUS55 KGJT 142248
SVSGJT

Severe Weather Statement
National Weather Service Grand Junction CO
448 PM MDT THU SEP 14 2017

UTC019-037-142258-
/O.EXP.KGJT.SV.W.0013.000000T0000Z-170914T2245Z/
San Juan UT-Grand UT-
448 PM MDT THU SEP 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SAN JUAN AND SOUTH
CENTRAL GRAND COUNTIES HAS EXPIRED...
    
The severe thunderstorm which prompted the warning has weakened and 
moved out of the warning area.  Therefore the warning has been 
allowed to expire.

LAT...LON 3839 10998 3867 10964 3847 10941 3819 10990
      3821 10989 3822 10992 3823 10989 3824 10992
      3825 10990 3827 10991 3826 10994 3828 10993
      3829 10995 3833 10996 3835 10994 3836 10995
      3834 10996 3835 10998
TIME...MOT...LOC 2248Z 228DEG 38KT 3856 10954 

$$

TGR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 3:49 PM MDT, 21 minutes earlier.

Area forecast discussion, Sep 14, 3:49 PM MDT, 21 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
349 PM MDT Thu Sep 14 2017

.SHORT TERM...(Tonight through Friday night)
Issued at 348 PM MDT Thu Sep 14 2017

Very aggressive system lifting out of S.Nevada is spreading
significant large scale ascent over the 4 Corners region this
afternoon. Steep lapse rates in place in helping ascent along
with a decent speed max aloft which in real life means efficient
thunderstorm development through this evening. These storms are
moving in excess of 40 mph which will bring a widespread wind
threat to much of SE.Utah and W.Colorado along with some of the
storms producing moderate sized hail and heavy rainfall. The speed
at which these storms are moving still leave low confidence in a
widespread flash flood threat though localized heavy runoff is
still very probable in any training storms. This storm is looking
more like a fall mid latitude cyclone with the strong dynamics and
wind. It also will be carving out a decent dry slot behind this
lead wave which cuts off the dendritic layer moisture over all but
the tri-state area in the north (UT/CO/WY). This lead wave gets
absorbed by the colder and much stronger northern stream system
that will be organizing over the northern Rockies overnight. The
base of this system will be sweeping across Utah and Western
Colorado tomorrow through tomorrow night. Most of the forcing for
precipitation will be will right along and behind the surface
front that arrives to NE.Utah around noon tomorrow and slowly
drops into our southern CWA by sunrise on Saturday. There is a
really good chance that some of the precipitation will be falling
as snow across the northern mountains above 10000 feet Friday
night with a dusting to a few inches above timberline. Friday
actually looks to be a rather cool day ending up slightly below
normal...definitely a change.

.LONG TERM...(Saturday through Thursday)
Issued at 348 PM MDT Thu Sep 14 2017

The weekend is shaping up for a sunny start as this system drives
out the moisture as it lifts back north toward the higher
latitudes. Again Saturday will be cooler than normal behind the
front with a feel of fall in the air. Sunday will prove warmer and
be back toward normal thanks to WAA ahead of the next Pacific
trough moving into the Intermountain West. There is limited
moisture and instability but a few light showers could pop over
the central and northern mountains in the late afternoon heating.
All eyes turn upstream as an anomalously strong system drops out
of the Gulf of Alaska and spreads lower heights over W.NOAM
through the first half of next week. This system will have a good
tap to cooler air which jives with the 6-10 day outlook suggesting
chances are better than normal for a blob of cold air over much of
the West. Much of the precipitation with this system look to be
located with the surface front which models are not handling very
well as far as timing. The slower Euro probably the way to go
which is later in the week. For now expect seasonable temperatures
and mainly dry weather until this fropa.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1142 AM MDT Thu Sep 14 2017

A Pacific storm will impact the region through early Friday.
Ongoing scattered showers and thunderstorms will become numerous
late this afternoon and evening as the storm passes overhead. All
TAF sites are likely to experience light to moderate rainfall
with localized heavy rain possible. Heavier showers may result in
MVFR visibility, though CIGS are likely to remain in the VFR
range. However, CIGS below ILS breakpoints from KRIL, KEGE and
KASE are probable. In addition, outflow winds to 45 MPH are
possible with stronger cells. Conditions improve from north to
south after midnight with nocturnal showers lingering north of
I-70 through early Friday.

Scattered showers and thunderstorms will redevelop after 15Z
Friday as a cold front approaches the region with areas north of
I-70 once again favored for activity.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...15
LONG TERM...15
AVIATION...TGJT
Hazardous weather outlook, Sep 14, 4:43 AM MDT, 11 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
443 AM MDT Thu Sep 14 2017

COZ001>014-017>023-UTZ022>025-027>029-151045-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
443 AM MDT Thu Sep 14 2017

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms are expected to
develop across the region from late this morning through this
evening. There is a slight chance for supercell thunderstorms
capable of producing damaging winds and large hail over southeast
Utah and southwest Colorado. In addition, locally heavy rain is
likely which may result in excessive runoff leading to mudslides
and localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Friday through Saturday morning: Showers and thunderstorms will
continue, mainly north of the I-70 corridor through Saturday
morning as a cold front rolls through the region.

Sunday through Tuesday: Isolated thunderstorms are possible each
day over the higher terrain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary this afternoon and evening
over San Juan County in southeast Utah and across Montezuma, La
Plata and Dolores Counties in southwest Colorado.

In the hours before

Special weather statement, Sep 14, 3:09 PM MDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Grand Junction CO
309 PM MDT THU SEP 14 2017

COZ001>003-006-007-UTZ025-027-142200-
Roan and Tavaputs Plateaus CO-Debeque to Silt Corridor CO-
Grand Valley CO-Lower Yampa River Basin CO-
Central Yampa River Basin CO-Arches/Grand Flat UT-
Tavaputs Plateau UT-
309 PM MDT THU SEP 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MESA...SOUTHWESTERN
GARFIELD...SOUTHWESTERN RIO BLANCO AND NORTHEASTERN GRAND COUNTIES
UNTIL 400 PM MDT...

At 308 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Fruita, or 26 miles northwest of Grand Junction,
moving northeast at 35 mph.

Wind gusts up to 50 to 55 mph will be possible with this storm.

Locations impacted include...
Mack and Loma.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 3 and 15.
 Colorado 139 between mile markers 1 and 49.

LAT...LON 3911 10893 3948 10931 3995 10850 3957 10810
TIME...MOT...LOC 2108Z 230DEG 49KT 3931 10895

TGR
Local storm report, Sep 14, 3:31 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
331 PM MDT THU SEP 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     TSTM WND GST     5 NW MACK               39.27N 108.93W
09/14/2017  M60 MPH          MESA               CO   TRAINED SPOTTER

&&

CJC
Special weather statement, Sep 14, 3:36 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
336 PM MDT THU SEP 14 2017

UTZ022-028-029-142215-
La Sal and Abajo Mountains UT-Southeast Utah UT-
Canyonlands/Natural Bridges UT-
336 PM MDT THU SEP 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN JUAN COUNTY UNTIL 415
PM MDT...

At 336 PM MDT, Doppler radar was tracking an area of strong
thunderstorms 22 miles northwest of Monticello, moving northeast at
35 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Monticello, La Sal, Spanish Valley, Fry Canyon, Grand Co Arpt, Summit
Point and La Sal Junction.

This includes the following highways...
 U.S. Highway 191 in Utah between mile markers 69 and 118.
 U.S. Highway 491 in Utah between mile markers 0 and 2.
 Utah 95 between mile markers 58 and 107, and between mile markers
113 and 114.
 Utah 275 between mile markers 0 and 3.

LAT...LON 3701 11031 3717 11037 3723 11032 3724 11031
      3720 11031 3719 11030 3730 11024 3729 11013
      3720 10998 3722 10994 3724 10995 3726 11003
      3730 11008 3732 11043 3758 11053 3849 10949
      3848 10910 3809 10908 3712 11003
TIME...MOT...LOC 2136Z 207DEG 49KT 3803 10969

TGR
Local storm report, Sep 14, 4:04 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
404 PM MDT THU SEP 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLASH FLOOD      5 NW MOAB               38.62N 109.61W
09/14/2017                   GRAND              UT   PARK/FOREST SRVC

            IN ARCHES NATIONAL PARK... SALT WASH NEAR
            DELICATE ARCH PARKING FLOODING 2 FT DEEP.
            SEVERAL PEOPLE STRANDED ON ARCH SIDE OF
            ROAD.

&&

CC/JK
Special weather statement, Sep 14, 4:05 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
405 PM MDT THU SEP 14 2017

COZ006-007-009-011-142245-
Grand and Battlement Mesas CO-Debeque to Silt Corridor CO-
Grand Valley CO-Central Gunnison and Uncompahgre River Basin CO-
405 PM MDT THU SEP 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DELTA AND NORTH
CENTRAL MESA COUNTIES UNTIL 445 PM MDT...

At 404 PM MDT, Doppler radar was tracking a line of strong
thunderstorms 14 miles southeast of Palisade, or 20 miles southeast
of Grand Junction, moving northeast at 35 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Collbran, Mesa, Skyway, Whitewater, Plateau City and Molina.

This includes the following highways...
 U.S. Highway 50 in Colorado between mile markers 42 and 48.
 Colorado 65 between mile markers 23 and 57.

LAT...LON 3879 10819 3896 10846 3937 10807 3921 10775
TIME...MOT...LOC 2204Z 211DEG 29KT 3892 10824

TGR
Local storm report, Sep 14, 4:10 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
410 PM MDT THU SEP 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     NON-TSTM WND GST DOUGLAS PASS            39.60N 108.81W
09/14/2017  M58 MPH          GARFIELD           CO   MESONET

            MESONET STATION CO098, DOUGLAS PASS - 26 N
            MACK.

&&

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 1:11 PM MDTSpecial Weather StatementGJTGrand49 min
Sep 14, 2:26 PM MDTSpecial Weather StatementGJTGrand64 min
Sep 14, 2:47 PM MDTSpecial Weather StatementGJTUintah43 min
Sep 14, 3:36 PM MDTSpecial Weather StatementGJTSan Juan39 min
Sep 14, 4:47 PM MDTAreal Flood AdvisoryGJTGrand3 hr
Sep 14, 5:30 PM MDTAreal Flood AdvisoryGJTGrand3 hr

Nearby

Severe Thunderstorm Warnings in Utah, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.